advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

For the first time since his diagnosis, my seven-year-old grandson started being combative while he was sleeping at 2:00 a.m. and then went into convulsions, scared the crap out of all of us. We checked his blood sugar in a panic and it was 47 mg/dl [2.6 mmol/L] so we gave a glucagon injection and tried to give him juice, with no luck as his teeth were clamped shut. We called 911. While waiting, he came out of it. The paramedics arrived and checked him out, but my grandson was screaming, which was a great sound since just before he was not responsive. We have an appointment on Monday for a follow-up, but I still am scared that this will happen again while all of us are sleeping. We check his blood sugar at least four times daily and once at 2:30 a.m., but does this happen often without warning, where everyone does what supposed to be done with exercise, diet and medication? Should we do something different or is this what's to be expected or just stay vigilant? He's okay right now; his blood sugar was checked every hour and we've had no sleep. Now I don't even want to sleep just to make sure he's okay but I know that won't be good for anyone.

Answer:

Sorry to hear about a nightime hypoglycemic convulsion. These are very scary but sounds like glucagon was used correctly and he responded. The key question is trying to determine what was different to cause this - and then how to prevent it. He may need a different dose or type of evening insulin or change to a longer acting food such as evening ice cream where the fat lets the food counterbalance longer overnight. Stay in touch with your diabetes team to get more individualized advice. And, do some more overnight blood sugar checks to document.

SB

[Editor's comment: One other option to consider is a CGM (continuous glucose monitor), which allows you to monitor blood sugars 24/7 with the possibility of remote monitoring through a smartphone. At this time, the only one approved for stand alone use in the states is made by Dexcom. This is something to discuss with the child's endocrinologist. BH]

DTQ-20170305182709
Original posting 14 Mar 2017
Posted to Other and Hypoglycemia

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Tuesday March 14, 2017 13:21:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.